Hail, Wayne
- When
- July 18, 6:10 PM EST
- Where
- Wayne County, 2.1 mi ESE of Cumminsville
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.240, -76.881
Thunderstorms accompanied a cold front that crossed the region. A thunderstorm that crossed Wayne produced one-inch hail in North Huron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms accompanied a cold front that crossed the region. A thunderstorm that crossed Wayne produced one-inch hail in North Huron.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 18, 2:36 PM EST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 336 PM EDT MON JUL 18 2011 .SYNOPSIS... A WEAK COLD FRONT WILL CROSS THE REGION TONIGHT WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD INTO THE REGION ON TUESDAY WITH ANOTHER STRETCH OF DRY AND VERY WARM WEATHER THROUGH MIDWEEK. THE HOTTEST DAY WILL BE THURSDAY WHEN HEAT AND HUMIDITY MAY BECOME OPPRESSIVE. THE NEXT CHANCE OF RAIN WILL ARRIVE THURSDAY NIGHT AND FRIDAY AS A WEAK COLD FRONT CROSSES THE REGION. && .NEAR TERM /THROUGH TUESDAY/... VISIBLE SATELLITE IMAGERY THIS AFTERNOON IS SHOWING CUMULUS FIELDS DEVELOPING INLAND FROM THE LAKES AS SUNSHINE AND DAYTIME HEATING IS ALLOWING THE CONVECTIVE TEMP TO BE REACHED. RADAR IMAGERY IS DEVOID OF MUCH EXCEPT FOR AN ISOLATED SHOWER OVER NORTHERN CAYUGA COUNTY AT 19Z. BASED ON VISIBLE SATELLITE IMAGERY...AGITATED CUMULUS FIELDS OVER THE INTERIOR SOUTHERN TIER...GENESEE VALLEY...AND FINGER LAKES MAY PRODUCE A FEW MORE ISOLATED SHOWERS THROUGH LATE AFTERNOON...BUT EXPECT THE REST OF THE AREA TO REMAIN DRY IN STABLE LAKE SHADOWS EAST AND NORTHEAST OF THE LAKES. BY EARLY THIS EVENING OUR ATTENTION WILL TURN TO A CONVECTIVE COMPLEX EVOLVING UPSTREAM ACROSS LOWER MICHIGAN. MODEL GUIDANCE IS STRUGGLING TO HANDLE THE CURRENT CONVECTIVE EVOLUTION...AND WILL RELY HEAVILY ON SATELLITE AND RADAR TRENDS FOR THE FIRST 12 HOURS OF THE FORECAST. 850-500MB THICKNESS FIELDS SUGGEST THIS MCS SHOULD BEGIN TO TURN MORE TO THE RIGHT AS THE COLD POOL MATURES...WHICH WOULD CARRY THE BULK OF THIS ACTIVITY ACROSS NORTHERN OHIO INTO WESTERN PA. THE NORTHERN EDGE OF THIS MAY CLIP THE FAR SOUTHWEST CORNER OF NY NEAR CHAUTAUQUA COUNTY THIS EVENING...BUT OTHERWISE EXPECT IT TO MISS THE CWA. OUTSIDE OF THE MCS...A WEAK COLD FRONT WILL DROP SLOWLY SOUTH ACROSS THE AREA OVERNIGHT. THIS MAY PRODUCE A FEW SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT BUT COVERAGE WILL BE RATHER SPARSE...CERTAINLY NOT ENOUGH COVERAGE OR AMOUNT TO ALLEVIATE THE VERY DRY SOILS ACROSS WESTERN NY. SEVERE WEATHER POTENTIAL IS VERY LOW GIVEN THAT THE COMPLEX OF STORMS EXPECTED TO SLIDE BY TO OUR SOUTHWEST WILL STEAL THE BEST INSTABILITY AND CONVERGENCE. SLIGHTLY LESS HUMID AIR WILL SLOWLY FILTER INTO THE REGION ON TUESDAY BEHIND THE WEAK COLD FRONT AS WINDS BECOME NORTH AND NORTHEAST. HIGH PRESSURE WILL BUILD INTO THE LAKES THROUGH THE COURSE OF THE DAY. EXPECT SOME DIURNAL CUMULUS TO BUILD UP WITH DAYTIME HEATING AWAY FROM THE STABLE LAKE SHADOWS...ESPECIALLY ACROSS HIGHER TERRAIN BUT THIS SHOULD NOT DETRACT MUCH FROM AN OTHERWISE MOSTLY SUNNY DAY. 850MB TEMPS ONLY DROP BACK TO ABOUT +14C NORTH COUNTRY AND +18C NEAR THE PA STATE LINE. THIS WILL STILL SUPPORT MID TO UPPER 80S ACROSS LOWER ELEVATIONS...WITH THE ONLY COOLER SPOT BEING THE SOUTH SHORE OF LAKE ONTARIO WHERE A NORTHEAST WIND OFF THE LAKE WILL HOLD TEMPS IN THE LOWER 80S. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... THE HEAT WILL REMAIN THE MAIN STORY THROUGH THE DURATION OF THIS PERIOD...AS THE UPPER LEVEL RIDGE AXIS BUILDS BACK OVER THE GREAT LAKES REGION FROM WEDNESDAY INTO THURSDAY. THE SOUTHWESTERLY FLOW WILL GRADUALLY INCREASE WEDNESDAY THROUGH THURSDAY PUSHING TEMPERATURES UPWARD...WITH THE THERMAL RIDGE EVENTUALLY SETTLING OVER THE AREA THURSDAY. MODELS IS FAIRLY FOOD AGREEMENT SENDING 850 MB TEMPERATURES TO NEAR +24C BY THURSDAY. HIGHS WEDNESDAY MAINLY IN THE UPPER 80S TO MID 90S. THURSDAY LOOKS TO BE THE HOTTEST DAY WITH THE THERMAL RIDGE OVERHEAD WITH HIGHS IN THE LOWER TO MID 90S...WITH EVEN THE POTENTIAL FOR A FEW UPPER 90S ACROSS INTERIOR LOCATIONS. HEAT INDICES ON THURSDAY LIKELY TOPPING 100 DEGREES WITH HEAT HEADLINES A GOOD POSSIBILITY AS HUMIDITY LEVELS CREEP UPWARD. CAN NOT COMPLETELY RULE OUT CONVECTION ON THURSDAY OR SOME CLOUD DEBRIS THAT COULD LIMIT INSOLATION...BUT AT THIS TIME PREFER THE ECMWF/GFS SOLUTIONS THAT SHOW THE MORE FAVORABLE FORCING LOCATED NORTH OF THE LAKES WHILE WESTERN AND CENTRAL NEW YORK REMAIN CAPPED. LOOKS AS IF THERE WILL BE A BETTER CHANCE FOR CONVECTION AHEAD OF AN APPROACHING WEAK FRONTAL BOUNDARY THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... LATEST EXTENDED MODELS AND ENSEMBLE FORECASTS CONTINUING TO SUGGEST A BRIEF FLATTENING OF THE UPPER RIDGE FRIDAY...AS A SHORT WAVE RIDES NORTH OF THE REGION. THIS WILL PUSH A WEAK COOL FRONT THROUGH THE REGION. FORCING NOT OVERLY IMPRESSIVE WITH THIS FEATURE...BUT PROBABLY ENOUGH TO GENERATE SOME SCATTERED CONVECTION AS IT WORKS THROUGH AND EVENTUALLY DISSIPATES. THE UPPER RIDGE LOOKS TO BECOME RE-ESTABLISHED ACROSS THE GREAT LAKES OVER THE WEEKEND WHICH WILL RESULT IN A RETURN TO MORE HEAT...ESPECIALLY BY SUNDAY. THE HEAT MAY FINALLY BREAK DOWN BY EARLY NEXT WEEK AS LATEST GUIDANCE IS SUGGESTING AN UPPER LEVEL TROUGH DROPS THROUGH THE GREAT LAKES PUSHING A MORE SIGNIFICANT COLD FRONT DOWN ACROSS THE AREA. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... DECAYING COMPLEX OF CONVECTION CONTINUES TO PUSH AWAY FROM THE AREA AND INTO SOUTHERN NEW ENGLAND EARLY THIS AFTERNOON. IN ITS WAKE SKIES HAVE CLEARED NICELY IN MOST AREAS...EXCEPT FOR EAST OF LAKE ONTARIO INCLUDING KART WHERE MVFR CIGS WILL LINGER THROUGH MID AFTERNOON BEFORE LOW LEVEL MOISTURE BEGINS TO MIX OUT. ELSEWHERE EXPECT VFR TO PREVAIL THROUGH THE AFTERNOON WITH JUST ISOLATED SHOWERS ACROSS THE WESTERN SOUTHERN TIER. THIS EVENING MORE CONVECTION NOW UPSTREAM OVER LOWER MICHIGAN AND LAKE HURON WILL APPROACH THE AREA. IT APPEARS THE BEST CHANCES FOR CONVECTION WILL BE ACROSS THE SOUTHERN HALF OF THE AREA...WITH CHANCES DROPPING OFF WITH NORTHERN AND EASTERN EXTENT. GIVEN UNCERTAINTY ABOUT TIMING AND AREAL COVERAGE FOR NOW WILL JUST UTILIZE CB/VCSH QUALIFIERS. OVERNIGHT A WEAK COLD FRONT WILL SLIP SOUTH ACROSS THE AREA WITH WINDS BECOMING NORTHEAST ON TUESDAY MORNING. THIS WILL BRING A SOMEWHAT DRIER AIRMASS INTO THE REGION AND END THE RISK OF CONVECTION LATER TONIGHT THROUGH TUESDAY WITH SKIES GRADUALLY CLEARING. OUTLOOK... WEDNESDAY THROUGH THURSDAY...VFR. FRIDAY...MAINLY VFR. SCATTERED SHRA/TSRA. SATURDAY...VFR. && .MARINE... SOUTHWEST WINDS IN THE 10 TO 20 KNOT RANGE FOR THE REST OF THE AFTERNOON WILL PRODUCE SOMEWHAT CHOPPY CONDITIONS AT THE EAST ENDS OF LAKE ERIE AND ONTARIO WITH WAVES IN THE 2-3 FOOT RANGE. THE WINDS AND WAVES WILL QUICKLY DIMINISH AROUND SUNSET TONIGHT. HIGH PRESSURE WILL THEN BUILD INTO THE GREAT LAKES ON TUESDAY WITH WINDS BECOMING NORTHEAST ON BOTH LAKES AT AROUND 10 KNOTS. WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE WEEK. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...HITCHCOCK NEAR TERM...HITCHCOCK SHORT TERM...TMA LONG TERM...TMA AVIATION...HITCHCOCK MARINE...HITCHCOCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 1258 PM EDT MON JUL 18 2011 NYZ001>008-010>014-019>021-085-191700- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 1258 PM EDT MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. THERE IS A SLIGHT CHANCE A FEW OF THESE STORMS MAY BECOME SEVERE WITH ISOLATED DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OPPRESSIVE HEAT AND HUMIDITY IS EXPECTED TO ARRIVE THURSDAY AND FRIDAY. HEAT INDEX VALUES MAY APPROACH OR EXCEED 100 DEGREES... ESPECIALLY AWAY FROM THE IMMEDIATE LAKESHORES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-191700- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 1258 PM EDT MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. A FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS AND LOCALLY HIGHER WAVES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
654 PM EDT MON JUL 18 2011
NYZ004-005-190000-
CAYUGA NY-WAYNE NY-
654 PM EDT MON JUL 18 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG
GUSTY WINDS...AND HEAVY RAIN. THIS STORM WAS LOCATED 24 MILES
NORTHWEST OF CATO...AND MOVING SOUTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
SODUS POINT...
PORT BAY...
WOLCOTT AND NORTH ROSE...
RED CREEK...
VICTORY AND SAVANNAH...
CONQUEST AND CATO...
PORT BYRON...
WEEDSPORT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4310 7649 4303 7648 4302 7655 4302 7676
4329 7708 4328 7694 4330 7690 4337 7696
4330 7690 4333 7676 4314 7647 4311 7647
TJPThe Ft Drum radar (KTYX), 113 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336058.